Medline ® Abstract for Reference 108

of 'Atrial fibrillation and flutter after cardiac surgery'

108
TI
Outcomes of preoperative angiotensin-converting enzyme inhibitor therapy in patients undergoing isolated coronary artery bypass grafting.
AU
Bandeali SJ, Kayani WT, Lee VV, Pan W, Elayda MA, Nambi V, Jneid HM, Alam M, Wilson JM, Birnbaum Y, Ballantyne CM, Virani SS
SO
Am J Cardiol. 2012 Oct;110(7):919-23. Epub 2012 Jun 20.
 
The association between preoperative use of angiotensin-converting enzyme (ACE) inhibitors and outcomes after coronary artery bypass grafting (CABG) remain controversial. Our aim was to study in-hospital outcomes after isolated CABG in patients on preoperative ACE inhibitors. A retrospective analysis of 8,889 patients who underwent isolated CABG from 2000 through 2011 was conducted. The primary outcome of interest was the incidence of major adverse events (MAEs) defined as a composite of mortality, postoperative renal dysfunction, myocardial infarction, stroke, and atrial fibrillation during index hospitalization. The secondary outcome was the incidence of individual outcomes included in MAEs. Logistic regression analyses were performed. Of 8,889 patients, 3,983 (45%) were on preoperative ACE inhibitors and 4,906 (55%) were not. Overall incidence of MAEs was 38.1% (n = 1,518) in the ACE inhibitor group compared to 33.6% (n = 1,649) in the no-ACE inhibitor group. Preoperative use of ACE inhibitors was independently associated with MAEs (odds ratio 1.13, 95% confidence interval 1.03 to 1.24), most of which was driven by a statistically significant increase in postoperative renal dysfunction (odds ratio 1.18, 95% confidence interval 1.03 to 1.36) and atrial fibrillation (odds ratio 1.15, 95% confidence interval 1.05 to 1.27). In-hospital mortality, postoperative myocardial infarction, and stroke were not significantly associated with preoperative ACE inhibitor use. Analyses performed after excluding patients with low ejection fractions yielded similar results. In conclusion, preoperative ACE inhibitor use was associated with an increased risk of MAEs after CABG, in particular postoperative renal dysfunction and atrial fibrillation.
AD
Department of Medicine, Baylor College of Medicine, Houston, Texas, USA. bandeali@bcm.edu
PMID